South Dakota, 2006Flash Flood and Hail in South Dakota, August 10, 2006
August 10, 2006 · NWS ABR · 38 events in 16 counties and zones
24 hail, 13 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 38
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 10, 2:38 AM CST, 11 hours 34 minutes earlier.
Area forecast discussion, Aug 10, 2:38 AM CST, 11 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
338 AM CDT THU AUG 10 2006
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
CONVECTION ONGOING THIS MORNING ALONG THE ND/SD BORDER IN
ASSOCIATION WITH WARM FRONTAL BOUNDARY. THIS ACTIVITY IS SLOWLY
SAGGING SOUTH AND WILL AFFECT MCPHERSON AND NORTHERN BROWN COUNTIES
DURING THE NEXT HOUR. DO NOT EXPECT CONVECTION TO LAST DEEP INTO THE
MORNING HOURS AS OUTFLOW BOUNDARIES FROM PREVIOUS CONVECTION HAS
STABILIZED ATMOSPHERE. WILL SEE THUNDERSTORMS DEVELOPING ONCE AGAIN
THIS AFTERNOON AS SHORT WAVE CURRENTLY LOCATED OVER MT MOVES SE INTO
THE DAKOTAS. SVR PARAMETERS LOOK GOOD ACROSS CENTRAL SD THIS
AFTERNOON AND HAVE INCLUDED POSSIBLE SEVERE IN GRIDS/ZONE WORDING.
HI RES NAM HAS DONE FAIRLY WELL NAILING DOWN CONVECTION PAST COUPLE
NIGHTS AND FOR THIS AFTERNOON...IT SHOWS CONVECTION BEGINNING
SOMEWHERE ACROSS NW SD/SW ND AND MOVES ACTIVITY SE TOWARDS CENTRAL
SD. PATTERN ACTUALLY LOOKS FAIRLY ACTIVE THROUGH THE SHORT TERM WITH
SEVERAL WAVES MOVING ACROSS THE AREA. NEXT WAVE OF SIGNIFICANCE
MOVES THROUGH LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING. HAVE
INCREASED POPS ACROSS THE WESTERN COUNTIES FOR FRIDAY NIGHT.
TEMPERATURES WERE COOLED JUST A COUPLE DEGREES...MAINLY ACROSS THE
SW COUNTIES. THINKING THAT SLIGHTLY INCREASED CLOUD COVER ASSOCIATED
WITH SHORTWAVES WILL KEEP TEMPS DOWN A TAD.
.LONG TERM...SUNDAY THROUGH WEDNESDAY
MAIN FCST CHALLENGE IN THE EXTENDED DEALS WITH PCPN CHANCES
EARLY...THEN LATE IN THE EXTENDED.
MODELS ARE BEGINNING TO SHOW A RATHER UNSETTLED PATTERN TAKING
SHAPE...WITH TROUGHING IN THE WEST WITH SW FLOW ALOFT SETTING UP
OVER THE CWA. GULF BEGINS TO OPEN UP ALLOWING AMPLE MOISTURE TO
FINALLY FLOW NORTHWARD. THE 00Z GFS SFC SOLN AT 12Z SUNDAY SHOWS
FRONTAL BOUNDARY PARALLEL TO 5H FLOW...WHICH MATCHES THE 00Z
CANADIAN SOLN AS WELL. THE 00Z NAM SOLN HAS A MORE PERPENDICULAR
FLOW. GIVEN DIGGING NW SYSTEM...AM MORE INCLINED TO BUY INTO THE GFS
SOLN. RESULT IS BETTER TSRA CHANCES DURING THE DAY SUNDAY AND SUNDAY
NIGHT AS FROPA PASSES THRU. ALSO UPPED DWPTS A BIT MORE DURING THE
DAY SUNDAY.
DRY AND COOL WEATHER PREVAILS THEN FOR MONDAY AND TUESDAY AS HIGH
PRESSURE MOVES THROUGH. HEIGHTS BEGIN TO REBOUND A BIT MORE BY
WEDNESDAY WITH SW FLOW REGIME TAKING SHAPE AGAIN. IF THIS PATTERN
REMAINS...MAY HAVE TO ADD TSRA CHANCES TO WEDNESDAY AFTERNOON PERIOD
WITH NEXT WAVE EJECTING OUT OF BASE OF TROF AND INTO CWA.
TEMP WISE...CURRENT GRIDS HAVE DECENT HANDLE ON THINGS. DID NUDGE
TEMPS DOWN JUST A TAD FOR SUNDAY NIGHT AND MONDAY GIVEN CAA PATTERN
BEHIND EXITING FRONT.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
TT/DH
Hazardous weather outlook, Aug 10, 4:26 AM CST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
526 AM CDT THU AUG 10 2006
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-111030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
526 AM CDT THU AUG 10 2006 /426 AM MDT THU AUG 10 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL OCCUR NORTH OF A BOWDLE-WARNER-
WEBSTER LINE DURING THE EARLY MORNING HOURS. THE MAIN THREAT WITH
THESE STORMS IS CLOUD TO GROUND LIGHTNING. MORE THUNDERSTORMS ARE
EXPECTED TO MOVE INTO PORTIONS OF CENTRAL SOUTH DAKOTA LATER THIS
AFTERNOON. SEVERE STORMS ARE POSSIBLE WITH HAIL AND STRONG WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORM CHANCES EXIST FROM FRIDAY NIGHT THROUGH SUNDAY NIGHT.
SEVERE WEATHER IS POSSIBLE WITH SOME OF THE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON ACROSS
CENTRAL SOUTH DAKOTA.
TT
Event by event
24 hail, 13 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail, Corson
- When
- August 10, 2:12 PM CST
- Where
- Corson County, 1 mi ENE of Keldron
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.933, -101.800
Hail, Corson
- When
- August 10, 2:37 PM CST
- Where
- Corson County, 6 mi SE of Mc Intosh
- Measured
- 0.88 in hail
- Reported by
- COOP STATION
- Coordinates
- 45.850, -101.267
Hail, Corson
- When
- August 10, 2:45 PM CST
- Where
- Corson County, Bullhead
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.767, -101.083
Hail, Potter
- When
- August 10, 4:10 PM CST
- Where
- Potter County, 10 mi W of Gettysburg
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.017, -100.150
Thunderstorm Wind, Dewey
- When
- August 10, 4:15 PM CST
- Where
- Dewey County, 5 mi N of Ridgeview
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.150, -100.817
Thunderstorm Wind, Walworth
- When
- August 10, 4:26 PM CST
- Where
- Walworth County, Mobridge
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.533, -100.433
Thunderstorm Wind, Dewey
- When
- August 10, 4:30 PM CST
- Where
- Dewey County, 17 mi SE of Ridgeview
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.917, -100.567
Hail, Potter
- When
- August 10, 4:45 PM CST to 5:00 PM CST
- Where
- Potter County, Gorman
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.917, -100.083
Thunderstorm Wind, Potter
- When
- August 10, 4:45 PM CST to 5:00 PM CST
- Where
- Potter County, Gorman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.917, -100.083
Thunderstorm Wind, Walworth
- When
- August 10, 4:45 PM CST
- Where
- Walworth County, Mobridge
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.533, -100.433
Some trees along with many large branches were downed in Mobridge by the strong winds.
Hail, Walworth
- When
- August 10, 4:45 PM CST
- Where
- Walworth County, Mobridge
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.533, -100.433
Flash Flood, Dewey
- When
- August 10, 5:00 PM CST to 6:30 PM CST
- Where
- Dewey County, 12 mi E of Promise
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.157, -100.872 (the zone’s center; the record gives no point)
Heavy rain in a very short time period caused flash flooding east of Promise with water flowing over several roads.
Hail, Sully
- When
- August 10, 5:03 PM CST to 5:05 PM CST
- Where
- Sully County, 3 mi N of Agar
- Measured
- 1 in hail
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.883, -100.067
Thunderstorm Wind, Sully
- When
- August 10, 5:29 PM CST
- Where
- Sully County, Onida
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.700, -100.067
Hail, Marshall
- When
- August 10, 5:44 PM CST to 5:50 PM CST
- Where
- Marshall County, 3 mi NW of Hillhead
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 45.867, -97.450
Thunderstorm Wind, Stanley
- When
- August 10, 5:49 PM CST
- Where
- Stanley County, 7 mi SW of Hayes
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.300, -101.117
Thunderstorm Wind, Hughes
- When
- August 10, 6:00 PM CST
- Where
- Hughes County, 9 mi E of Blunt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.517, -99.800
Hail, Hughes
- When
- August 10, 6:00 PM CST
- Where
- Hughes County, 9 mi E of Blunt
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.517, -99.800
Thunderstorm Wind, Hughes
- When
- August 10, 6:02 PM CST
- Where
- Hughes County, Harrold
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.517, -99.733
Eighty mph winds or higher along with large hail damaged nearly every home and the school in Harrold from roofs to siding along with many broken windows. Also, several power poles were snapped off, branches and trees were downed, and a flag pole was bent over.
Hail, Hughes
- When
- August 10, 6:09 PM CST
- Where
- Hughes County, Harrold
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.517, -99.733
Hail, Hand
- When
- August 10, 6:11 PM CST
- Where
- Hand County, St Lawrence
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.517, -98.933
Hail, Day
- When
- August 10, 6:12 PM CST
- Where
- Day County, 1 mi E of Roslyn
- Measured
- 2.75 in hail
- Reported by
- NEWSPAPER
- Coordinates
- 45.500, -97.483
Golfball to baseball size hail broke many windows, damaged siding, roofs, and several vehicles in and near Roslyn.
Hail, Day
- When
- August 10, 6:14 PM CST
- Where
- Day County, 8 mi NE of Grenville
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.550, -97.283
Hail, Hughes
- When
- August 10, 6:15 PM CST
- Where
- Hughes County, Harrold
- Measured
- 2 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.517, -99.733
Thunderstorm Wind, Hyde
- When
- August 10, 6:19 PM CST
- Where
- Hyde County, 10 mi S of Highmore
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- COOP STATION
- Coordinates
- 44.367, -99.433
Hail, Day
- When
- August 10, 6:25 PM CST to 6:29 PM CST
- Where
- Day County, 4 mi W of Grenville
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 45.467, -97.483
Thunderstorm Wind, Hyde
- When
- August 10, 6:40 PM CST
- Where
- Hyde County, 1 mi ENE of Stephan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP STATION
- Coordinates
- 44.250, -99.433
Large branches were downed by the high winds.
Hail, Day
- When
- August 10, 6:50 PM CST
- Where
- Day County, 5 mi SE of Webster
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.283, -97.467
Hail, Codington
- When
- August 10, 6:56 PM CST
- Where
- Codington County, 2 mi SSW of Henry
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.850, -97.467
Hail, Clark
- When
- August 10, 6:58 PM CST
- Where
- Clark County, 5 mi NNE of Naples
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.833, -97.467
Thunderstorm Wind, Hand
- When
- August 10, 7:05 PM CST
- Where
- Hand County, 17 mi SE of Miller
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.350, -98.733
A telephone pole was broken off and some siding was torn from a house.
Hail, Clark
- When
- August 10, 7:15 PM CST
- Where
- Clark County, Naples
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.767, -97.500
Hail, Hamlin
- When
- August 10, 7:21 PM CST
- Where
- Hamlin County, 4 mi W of Hazel
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.750, -97.450
Hail, Clark
- When
- August 10, 7:27 PM CST
- Where
- Clark County, 2 mi N of Naples
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.800, -97.500
Hail, Jones
- When
- August 10, 7:35 PM CST
- Where
- Jones County, 7 mi SE of Draper
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.850, -100.433
Thunderstorm Wind, Spink
- When
- August 10, 7:53 PM CST
- Where
- Spink County, 6 mi SE of Tulare
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.667, -98.417
Hail, Codington
- When
- August 10, 7:54 PM CST
- Where
- Codington County, Henry
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.883, -97.450
Hail, Clark
- When
- August 10, 8:10 PM CST
- Where
- Clark County, 4 mi S of Vienna
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.650, -97.483
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, August 10, 2006$15 million · 62 kt wind · 31 events
- Heat and Hail in Tennessee, August 10, 20061 death · $19,000 · 50 kt wind · 6 events
- Flash Flooding and Damaging Winds in Kentucky, August 10, 20061 injured · $120,000 · 65 kt wind · 30 events
- Damaging Wind in Nebraska, August 10, 2006$500,000 · 85 kt wind · 1 event
- Flooding and Damaging Winds in Illinois, August 10, 2006$207,000 · 61 kt wind · 14 events
- Hail and Damaging Winds in Georgia, August 10, 2006$259,000 · 1 in hail · 7 events
- Damaging Winds in Kansas, August 10, 2006$175,000 · 70 kt wind · 4 events
- Damaging Wind in Illinois, August 10, 2006$100,000 · 56 kt wind · 1 event
- Damaging Winds in Iowa, August 10, 2006$62,000 · 61 kt wind · 5 events
- Damaging Winds and Lightning Strike in Indiana, August 10, 2006$62,000 · 55 kt wind · 5 events
- Damaging Wind in South Carolina, August 10, 20061 injured · $50,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in Nebraska, August 10, 2006$46,000 · 2 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532032, 5532033, 5532034, 5532035, 5532036, 5532037, 5532038, 5532039, 5532040, 5532041, 5532042, 5532043, 5532044, 5532045, 5532046, 5532121, 5532047, 5532048, 5532049, 5532050, 5532051, 5532122, 5532052, 5532053, 5532054, 5532055, 5532109, 5532110, 5532111, 5532112, 5532113, 5532114, 5532115, 5532116, 5532117, 5532118, 5532119, 5532120.